Saturday, June 25, 2011

Skin Care and Acne Q&A

Hello Readers!

Update 6/25/11

I just got two questions for my skin care q&a blog.

Please let me know your questions so i can do my best to help you.

Also, please read some of the responses to previous questions below.

Thank you all.
-----------------------------------------------------
I have gotten a few questions regarding skin care and acne.

I want to let people know that in no way shape or form, am I trying to diagnose, treat or cure anything. I am also not promoting any products, etc. (please read disclaimer, if any questions).

As questions come, I will update this post (WARNING: this post might get long in the future, but I wanted it to be simple for my readers to get everything they need to know in one post, instead of opening up 20+ posts).

Here we go!

  1. Can I get facials/extractions if I have acne? And will it help? Not cystic, just extremely clogged pores all over my face. 

Yes and no. You can get facials, but it depends if you are on a treatment for acne and your skin.

Some medications, such as Retin-A, Retin-A micro and Differin work by gently removing the top layer of the skin, which will eventually get rid of your acne and scars. Side note: Retin-A is also used to treat wrinkles. If someone is on that treatment, then facials will actually harm your skin because it is already so sensitive due to medications.

There are also different types of facials which may be suitable for acne sufferers that are on meds like Retin-A and a different type of facial that is suitable for acne suffers that aren’t on such medications and may be, therefore, able to have the slight discomfort (redness, peeling) in their skin that facials usually cause, if done right.

Bottom line: facials can either make the problem worse, better or there is no difference.

You should speak to an esthetician or your dermatologist about this before you go out and get any facial done. Personally, I stayed away from them when I had acne, because my skin was already so sensitive due to my meds (I do NOT have sensitive skin though. Mine is oily) that getting a facial which is a fairly harsh treatment, will make my acne and skin worse.

When you say clogged pores, do you mean whiteheads, blackheads or something else? I am asking because there is a type of acne that resembles, little tiny bumps all over the face, but when you try and squeeze them, it’s hard to get anything out. This is the best type of acne to get, because it doesn’t leave any scars, but is the most difficult to treat.

Usually Retin-A is given. You have to go to dermatologist and have him/her do an extraction of the bumps (acne) using a comedone.

If you don’t have the above, then the best thing for you would be to buy a Clarisonic or NutraSonic. It is magic!

2.      How did you get rid of your acne? 

I got rid of my acne by my NutraSonic and medication.

I started having acne since I was about 15, but it was very occasional. Then around 17-18, it was worse, not very bad, but it was worse than before.

I used to get the regular pimple with the white head and try to pop it, which would then leave a scar. But then, as I got older (I’m in my mid-late 20’s), they became cystic. Cystic acne is the worst. It’s a raised bump that hurts when touched, so popping it is out of the question, unless your pain threshold is extremely high (I am not kidding). If you do end up breaking it open, a very tiny amount of blood will come out, no pus and therefore, the bump will still be there, still red and will be raised even higher because you disturbed it by trying to pop it.

No topical medications work on cystic acne (my dermatologist told me this). Topical means, meds that you put on to your face. So, Retin-A, Differin, etc are all gone. They won’t work. In order to get rid of cystic acne, you have to take a pill orally.

My case was mild to moderate, but I would get a cystic pimple about every week and sometimes even two or three. It was really bad. I’m light skinned (as you all know NC25) so the scars really showed up. I would pack on the makeup, even though I’m not that type of girl who won’t leave the house without full makeup. However, due to my f acne and scars, I HAD to cover them out to look decent enough to go outside.

Anyway, I wasn’t a candidate for Accutane because my case wasn’t severe enough. After years of trying different meds and doses, I finally was given one that worked, thank God! I was given Minocycline 100mg. I took that for 4 months and within the first 2 weeks, I got a little worse, but not bad. Then by the third week I could see my face clearing up. By the 6th week, I was clear, no acne. Then my scars were going away because I was using my NutraSonic. I had to switch drugs because I got horrible side effects with Minocycline and its long term effects were bad (hair loss, among others).

I was worried because finally I was given something that worked and I didn’t want to switch drugs because I was worried my acne would come back. I was then given Doxycycline 100mg. I was given Doxycycline in the past, but the dose was never that high. No wonder it didn’t work! I’m still on it today and haven’t had acne since last October! All my scars are gone. Thank God!

I really hope that helps.

Please make sure to consult a doctor about your treatment.

More questions? Post in comments :)

2 comments:

  1. Ohhh yes that's the one I get:resembles little tiny bumps all over the face, but when you try and squeeze them, it’s hard to get anything out. Some of them are so small they almost look like milia. Some of them become whiteheads, and then leave scars, but not often. When I touch my face I just feel tons of grainy bumps. Eeks. But because they're not cystic I don't think they're caused by hormones or bacteria, yet exfoliation(I use BHAs) isn't working either...

    I just got a glycolic acid peel today. Hopefully I'll see some effects! But I'll talk to my doctor about Doxycycline, and I'll try to get my hands on a Clarisonic/NutraSonic :).

    Thanks for the post, that was really really helpful!

    ReplyDelete
  2. I had acne due to birth control and after 3 years of being off of it, I still continue to have acne. I don't know what to do.

    ReplyDelete